Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 204, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2002, 8:55 AM CDT for Coosa County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2002, 8:55 AM CDT (13:55 UTC)
- Expired
- Jun 14, 2002, 10:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 141355 SVRBHM ALC037-141500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 854 AM CDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1000 AM CDT * AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN COOSA COUNTY MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...UNITY AND ROCKFORD. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3296 8652 3279 8646 3278 8602 3310 8611
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:12 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 14, 3:12 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 312 AM CDT FRI JUN 14 2002 SHOWERS AND A FEW THUNDERSTORMS INCREASING RAPIDLY IN AREAL COVERAGE ACROSS NORTH MISSISSIPPI THIS MORNING IN RESPONSE TO VORT MAX APPROACHING MISSISSIPPI RIVER. MODELS KEEP RAIN SOUTH OF THE TENNESSEE VALLEY TODAY...BUT GIVEN CURRENT RADAR TRENDS...LIKELY POPS APPEAR TO BE IN ORDER FOR ALL OF THE FORECAST AREA TODAY. A FEW STRONG STORMS DEVELOPED YESTERDAY DURING TIME OF MAX HEATING. WITH CLOUDS AND COOLER SURFACE TEMPS TODAY...EXPECT THUNDERSTORMS TO STAY BELOW SEVERE LIMITS...AND SPC DOES NOT HAVE ANY PART OF ALABAMA OUTLOOKED FOR SEVERE. MOST OF THE PRECIPITATION SHOULD END ACROSS NORTH ALABAMA BY EARLY AFTERNOON...AS COLD FRONT MOVES SOUTHWARD TOWARDS GULF COAST. RAPID DRYING TONIGHT DUE TO INCREASING NORTHWEST FLOW ALOFT. ALABAMA REMAINS IN A NW FLOW PATTERN THROUGH EARLY NEXT WEEK. BIG SWITCH IN MODELS AS AVN/MRF WERE ADVERTISING FAIRLY DECENT CHANCES OF RAIN FOR MONDAY AND TUESDAY. DEEPER MOISTURE NOW SHOWING UP OVER EAST TEXAS AND EXTENDING TOWARDS THE MISSISSIPPI COAST. DEEPER MOISTURE BEGINS TO WORK ITS WAY INTO ALABAMA ON WEDNESDAY AND THURSDAY. I WILL NOT MAKE MAJOR CHANGES TO EXTENDED FORECAST...AS MRF HAS BEEN KNOWN TO FLIP FLOP BETWEEN RUNS. HSV 82 58 82 58 83/ 70 0 0 0 BHM 84 60 84 59 85/ 70 10 0 0 MGM 88 64 88 62 88/ 70 20 0 0 .BHM...NONE.
In the hours before
Special weather statement, Jun 14, 7:38 AM CDT, 1 hour 17 minutes before
ALZ001>050-141345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 738 AM CDT FRI JUN 14 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA A COLD FRONT WILL PUSH THROUGH NORTH AND CENTRAL ALABAMA TODAY. SHOWERS AND THUNDERSTORMS ARE LIKELY GENERALLY ALONG AND AHEAD OF THIS FRONT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING AND BRIEF HEAVY RAINFALL UP TO AN INCH. THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST BEGINNING AROUND NOON. THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:42 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.